Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research
  Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login  
  Home Print this page Email this page Small font sizeDefault font sizeIncrease font size Users Online: 1302       
ORIGINAL ARTICLE
Year : 2016  |  Volume : 143  |  Issue : 6  |  Page : 793-797

Cleistanthus collinus poisoning: experience at a medical intensive care unit in a tertiary care hospital in south India


1 The Division of Pulmonary, Critical Care & Sleep Medicine, Department of Medicine, Sri Venkateswara Institute of Medical Sicences, Tirupati, India
2 Department of Anesthesiology & Critical Care Medicine, Sri Venkateswara Institute of Medical Sicences, Tirupati, India
3 Department of Statistics, Sri Venkateswara University, Tirupati, India
4 Section of Pulmonary Critical Care & Sleep Medicine, Department of Medicine, Baylor College of Medicine, Houston, Texas, USA

Correspondence Address:
Alladi Mohan
Division of Pulmonary, Critical Care & Sleep Medicine, Department of Medicine, Sri Venkateswara Institute of Medical Sciences, Tirupati 517 507, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-5916.192068

Rights and Permissions

Background & objectives: Ingestion of Cleistanthus collinus causes hypokalemia and cardiac arrhythmias leading to mortality in most cases. We undertook this retrospective study to evaluate the clinical presentation and predictors of outcome in critically ill patients admitted with C. collinus poisoning. Methods: The case records of 56 patients admitted to the medical intensive care unit (MICU) of a tertiary care teaching hospital in south India (2000-2014) with C. collinus poisoning were retrospectively analysed. Results: The mean age of patients was 36.7±13.3 yr; there were 30 males. Salient clinical manifestations included hypokalemia (58%), neutrophilic leucocytosis (48.2%), acute kidney injury (AKI) (42.9%), acute respiratory failure requiring mechanical ventilation (AcRFMv) (32.1%), shock (21.4%); cardiac arrhythmias and neuromuscular weakness (19.6% each); 21 patients (37.5%) had adverse outcome. Longer time-lapsed from consumption to reaching emergency room [median (interquartile range)] (hours) [49 (22-97) vs. 28 (7-56), p =0.0380 ]; higher acute physiology and chronic health evaluation II (APACHE II) score at presentation [14 (8.25-14.75) vs. 2 (0-6) P<0.001]; and presence of the following [odds ratio (95% confidence intervals)] at initial presentation: shock [37.40 (4.29-325.98), P=0.001]; AcRFMv [26.67 (5.86-121.39), P<0.001]; elevated alanine aminotransferase [5.71 (1.30-25.03), p0 =0.021]; metabolic acidosis [5.48 (1.68-17.89), P=0.005]; acute kidney injury (AKI) [5 (1.55-16.06), P=0.007]; hyponatremia [4.67 (1.25-17.44), P=0.022]; and neutrophilic leucocytosis [3.80 (1.02-14.21), P=0.047] predicted death. A significant (P<0.001) increasing trend in mortality was observed with increasing International Program on Chemical Safety Poisoning Severity Score (IPCS-CSS) grade. Interpretation & conclusions: C. collinus is a lethal poison associated with high mortality for which there is no specific antidote. Careful search and meticulous monitoring of the predictors of death and initiating appropriate corrective measures can be life saving.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1116    
    Printed6    
    Emailed0    
    PDF Downloaded187    
    Comments [Add]    

Recommend this journal